IV contrast Dye in the Cath Lab

  1. 0
    Hi folks in cath lab! Question: If a patient is allergic to IV contrast dye, is there something else that is used as a substitute?

    Thanks!
  2. Get our hottest nursing topics delivered to your inbox.

  3. 10 Comments so far...

  4. 0
    I work OR, not cath lab, but if we need contrast, we give it. There are two different versions we have, and for those allergic we use the one for renal patients. It has a lower concentration, and there are times we dilute it further with saline. They are premedicated with diphenhydramine and steroids.
  5. 0
    Quote from poetnyouknowit
    . They are premedicated with diphenhydramine and steroids.
    And Zantac...
  6. 0
    Never seen the zantac, but I do see the Benadryl.
  7. 0
    Thanks for your input!
  8. 1
    If a patient confirms an allergy to iodinated contrast media, my first question is "what kind of a reaction did you have when you got it?"

    * Nausea/vomiting = side effect of the contrast. Some MDs premedicate just to be on the safe side.
    * hives/itching/rash (immediately following injection and up to two days post injection) = mild to moderate allergic reaction: premedicate
    * "my face swelled up" or lips/oral cavity edema, plus difficulty breathing = allergic reaction: premedicate
    anaphylactoid reaction = speaks for itself.

    Most mild or moderate reactions are indeed not reproduceable after premedication with diphenhydramine (Benadryl) and methylprednisolone (or prednisone) the day before and the morning of the exam.

    Now, if the pt had an anaphylactoid reaction I would re-weigh whether the risk of doing the exam is worth the benefit of the information to be gained from the exam.
    Will the course of treatment be determined by the results from the exam?
    Is there another exam that may be substituted that will yield helpful information without the risk of injecting iodinated contrast?

    Old-style iodine contrast agents (renografin and conray, for example) provoked significantly more allergic reactions than their newer counterparts.
    These newer agents are non-ionic and low-osmolar which, while they still contain iodine, have a history of producing fewer reactions (they seem to not activate that histamine response as readily as the old agents).
    e.g.: Omnipaque and Visipaque


    The simple answer to your question is no, there is no agent that is substituted (usually), however most pts who are allergic to iodinated contrast agents can receive them without sequelae if the patients are premedicated before (each hospital/imaging area has its own procedure for premeds and dosing).


    (some IR [interventional radiologists] use CO2 as a contrast agent for certain exams. This isn't widely done in most places)
    Indus likes this.
  9. 0
    Quote from poetnyouknowit
    I work OR, not cath lab, but if we need contrast, we give it. There are two different versions we have, and for those allergic we use the one for renal patients. It has a lower concentration, and there are times we dilute it further with saline. They are premedicated with diphenhydramine and steroids.
    Ditto. We also measure the GFR to evaluate if we need to predose with mucomyst. The need/benefit vs. risk train of thought is the determinate. I have not seen an adverse reaction when the patient is premedicated.
  10. 0
    We still give the contrast, but we pre-medicate with solu-medrol and benadryl, some of the docs also add renal protection in the form of muco-mist and bicarb even with a normal creatinine.
  11. 0
    Symptoms I had when given IV Contrast (Isovue) was the normal warm feeling below and then my brain felt like it was seriously on fire.. I knew something was wrong but I toughed it out until I could not stand it any longer.. Then what followed lasted for 8 hours. I had no prep because that was my first time having the dye. My stats would nearly bottom out then slowly return...When it did this I would become extremely weak..could not speak or lift arms...I could feel it coming on . It did this steady for 8 hours. The gave me lots and lots of Benedryl ...Not certain what else they gave me but nothing seem to stop it after the fact. Eight hours of feeling like I was dieing.. This is not your norm "allergic" reaction and it has happened in a milder form with about 7 other meds that I have taken. No one seems to have knowledge of what is occurring in my body..Now doctor needs to do cardiac cath on me and I am very hesitant about doing so..Why in the world is there NO ONE out there that can explain these symptoms to me??? I am 64 and now scared to death of new meds..
  12. 0
    jackpot,
    There are many out-of-the-ordinary reactions to contrast (not every body reads the books and has a classic reaction!).
    Sometimes the saying, "it is what it is," applies.

    While we here on this nursing board may not/cannot give medical advice, I strongly urge you to discuss your concerns in detail with your Cardiologist and/or PCP.
    It may be that the usual premedications of steroids, H2 blockers and Benadryl will prevent or greatly lessen your particular reactions to the contrast.
    If you received the contrast many years ago it may have been an old-style agent and not the iso-osmolar, nonionic agents used these days. Reactions to those were certainly more intense and more frequent than what I have observed with the newer agents.

    As always, when recommending any procedure, the risks of the procedure must be weighed against the benefits to be derived from the procedure.

    Good luck to you!


Top